Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 14, 2020, 6:31 PM MDT for 4 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2020, 6:31 PM MDT (00:31 UTC)
- Expired
- Jun 14, 2020, 7:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 4060 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
496
WUUS53 KGLD 150031
SVRGLD
KSC071-109-199-203-150115-
/O.NEW.KGLD.SV.W.0063.200615T0031Z-200615T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
631 PM MDT Sun Jun 14 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Wichita County in west central Kansas...
Southeastern Wallace County in west central Kansas...
Southwestern Logan County in west central Kansas...
Northeastern Greeley County in west central Kansas...
* Until 715 PM MDT/815 PM CDT/.
* At 631 PM MDT/731 PM CDT/, a severe thunderstorm was located 12
miles south of Sharon Springs, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3855 10188 3878 10191 3903 10145 3861 10127
TIME...MOT...LOC 0031Z 249DEG 36KT 3872 10176
HAIL...<.75IN
WIND...70MPH
$$
JN1 follow-up statement
466
WWUS53 KGLD 150046
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
646 PM MDT Sun Jun 14 2020
KSC071-109-199-203-150115-
/O.CON.KGLD.SV.W.0063.000000T0000Z-200615T0115Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
646 PM MDT Sun Jun 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
MDT/815 PM CDT/ FOR NORTHWESTERN WICHITA...SOUTHEASTERN WALLACE...
SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES...
At 646 PM MDT/746 PM CDT/, a severe thunderstorm was located 9 miles
south of Wallace, or 12 miles southeast of Sharon Springs, moving
east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3855 10188 3878 10191 3903 10145 3861 10127
TIME...MOT...LOC 0046Z 249DEG 36KT 3877 10158
HAIL...<.75IN
WIND...70MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:03 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 14, 5:03 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MDT Sun Jun 14 2020
.SHORT TERM...(This evening Tuesday night)
Issued at 226 PM MDT Sun Jun 14 2020
Main concern in the short term is the possibility of Critical Fire
Weather conditions each of the next couple of days. Have covered
this more in the fire weather section of the AFD.
Hot temperatures continue each day through Tuesday with highs in
the middle to upper 90s and lows ranging from 60-70 degrees.
Dry and breezy conditions are expected each day with persistent
south winds.
The best chance of rain in the short term period will come with
isolated thunderstorms expected to lift out of eastern Colorado
into western Kansas and southwest Nebraska late this afternoon
and evening as the surface trough detaches from the front range
and lifts northeast along with the upper short wave lifting out
across the northern high plains region this evening into the
overnight hours. The front range may see a few storms lift across
the high plains Tuesday afternoon and evening as another short
wave trough aloft lifts out to the northeast, but the these storms
should not move far enough east to affect the forecast area.
.LONG TERM...(Wednesday through Sunday)
Issued at 215 PM MDT Sun Jun 14 2020
Wednesday will be the last of the hot and dry days, with fire
weather concerns once again. Cold front will move through
Wednesday night with a chance of showers and thunderstorms,
primarily in southwest Nebraska. Thursday will be cooler, lower
80s to lower 90s, with an easterly upslope wind. Showers and
thunderstorms will roll across the area Thursday evening as they
develop on the higher terrain in response to a shortwave rounding
the base of the an upper low in the northern plains. This pattern
will repeat on Friday and Saturday, with mainly afternoon and
evening thunderstorm chances associated with weak waves in the
flow and a stationary front draped across or near the area.
Towards Sunday, will get into more of a northwest flow ahead of a
ridge building over the Great Basin. Storm chances will continue,
but a bit more isolated in coverage. Temperatures closer to
normal, upper 80s, will continue as well. Deep layer shear and
instability should be sufficient for a risk of severe storms
Thursday through Saturday, and with the repeated rounds of storms
may also see a risk of heavy rain and flash flooding.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 502 PM MDT Sun Jun 14 2020
VFR skies for both terminals thru the forecast period. Wind and
wind shear will be main issues.
Winds meandering from SE to SW 15-30kts. LLWS for KGLD 02z-12z
Monday 210@55kts. LLWS for KMCK 02z-13z Monday 190@45kts.
&&
.FIRE WEATHER...
Issued at 226 PM MDT Sun Jun 14 2020
.Hot, dry and breezy conditions are expected each of the next
couple of days mainly in the vicinity of the eastern Colorado
border region. Widespread relative humidity values below 20
percent are expected each afternoon with minimum relative humidity
values dropping as low as 10 percent over far eastern Colorado.
Frequent afternoon wind gusts over 25 mph are also expected. Hot,
dry conditions with gusty winds and a lack of rain over the region
over the last several days are creating fuels that are ready to
burn and the critical fire weather conditions that will produce
rapid fire growth.
Will continue the Red Flag Warning into this evening, upgrade the
Fire Weather Watch to a Red Flag Warning on Monday afternoon and
evening along with refining the area to a slightly smaller
coverage where the driest conditions are expected. Have also
added a Fire Weather Watch to the counties on either side of the
eastern Colorado border to account for the continued hot, dry and
breezy conditions with no precipitation expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
CDT/ Monday for KSZ001-013-014-027-028-041-042.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ001-013-027-041.
CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.
Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ252>254.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ252>254.
NE...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
NEZ079>081.
Red Flag Warning from 11 AM to 8 PM MDT Monday for NEZ079.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NEZ079.
&&
SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...JN
FIRE WEATHER...LOCKHARTHazardous weather outlook, Jun 14, 4:25 PM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 425 PM MDT Sun Jun 14 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 257 PM MDT Sun Jun 14 2020 /357 PM CDT Sun Jun 14 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning is in effect through 8 PM MDT (9 PM CDT) for the entire forecast area. Dry conditions and gusty winds will produce critical fire weather conditions. Outdoor burning is not advised as any fires that start will have extreme fire behavior and will spread rapidly. Isolated thunderstorms are possible through this evening mainly west of a Trenton, Nebraska, Tribune, Kansas line. The primary threats will be wind gusts in excess of 50 mph and dry lightning which is little if any rainfall. Any fires that develop will be very difficult to control. All outdoor burning should be avoided! .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Hot, dry and breezy to windy conditions will continue through the middle of the upcoming work week. A Fire Weather Watch is in effect for areas along and west of the Colorado Kansas border Tuesday with a Red Flag Warning in effect Monday for parts of the area. All outdoor burning should be avoided. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 14, 5:05 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Sun Jun 14 2020
COZ090-091-142330-
Kit Carson County CO-Yuma County CO-
505 PM MDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Seibert, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Joes and Kirk.
LAT...LON 3957 10287 3957 10280 3962 10280 3981 10255
3957 10239 3935 10286 3948 10298
TIME...MOT...LOC 2305Z 230DEG 23KT 3945 10284
JNSpecial weather statement, Jun 14, 5:17 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Goodland KS 517 PM MDT Sun Jun 14 2020 COZ090-142345- Yuma County CO- 517 PM MDT Sun Jun 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL 545 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Bonny Reservoir, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Idalia and Vernon. This includes Highway 385 between mile markers 217 and 229. LAT...LON 3961 10246 3975 10261 3998 10235 3977 10213 TIME...MOT...LOC 2316Z 230DEG 23KT 3973 10247 JN
Special weather statement, Jun 14, 5:39 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT Sun Jun 14 2020
COZ092-KSZ027-041-150015-
Cheyenne County CO-Wallace KS-Greeley KS-
539 PM MDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 615 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sheridan Lake, or 14 miles southeast of Cheyenne
Wells, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Weskan and Arapahoe.
This includes Highway 385 between mile markers 137 and 147.
LAT...LON 3862 10205 3861 10230 3874 10246 3895 10198
3870 10168 3858 10204
TIME...MOT...LOC 2339Z 233DEG 20KT 3865 10221
JNSpecial weather statement, Jun 14, 5:57 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT Sun Jun 14 2020
COZ090-NEZ079-150030-
Yuma County CO-Dundy NE-
557 PM MDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 630 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Eckley, or 16 miles northwest of Wray, moving
northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 253 and 269.
LAT...LON 4044 10205 4035 10205 4035 10193 4011 10242
4027 10258 4044 10232
TIME...MOT...LOC 2356Z 223DEG 35KT 4025 10244
JNLocal storm report, Jun 14, 6:05 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST 5 SW ARAPAHOE 38.80N 102.24W
06/14/2020 M62 MPH CHEYENNE CO PUBLIC
BLOWING DUST OBSERVED VIA TWITTER VIDEO.
&&Local storm report, Jun 14, 6:18 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 4 SW ARAPAHOE 38.80N 102.22W
06/14/2020 M70 MPH CHEYENNE CO MESONET
MESONET STATION FW2420 ARAPAHOE.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:17 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Jun 14, 6:36 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 39 min |
| Jun 14, 6:54 PM MDT | High Wind Warning | GLD | Logan, Sherman, Thomas | 99 min |
| Jun 15, 1:22 PM MDT | Fire Weather Watch | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 38 hr |
| Jun 15, 1:22 PM MDT | Red Flag Warning | GLD | Cheyenne, Greeley, Sherman, Wallace | 31 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.